Alert archive / Connecticut / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS New York, NY

August 23, 2022Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Aug 23, 2022, 4:57 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2022, 4:57 PM EDT (20:57 UTC)
Expired
Aug 23, 2022, 6:34 PM EDT
In force
97 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

495 
WGUS51 KOKX 232057
FFWOKX
CTC009-240000-
/O.NEW.KOKX.FF.W.0020.220823T2057Z-220824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
457 PM EDT Tue Aug 23 2022

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Northwestern New Haven County in southern Connecticut...

* Until 800 PM EDT.

* At 457 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1.5 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Waterbury and Middlebury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 4162 7303 4155 7301 4150 7313 4156 7316
      4156 7315 4157 7309 4159 7308 4159 7306
      4160 7306 4161 7306

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

DBR
1 follow-up statement
791 
WGUS71 KOKX 232234
FFSOKX

Flash Flood Statement
National Weather Service New York NY
634 PM EDT Tue Aug 23 2022

CTC009-232244-
/O.CAN.KOKX.FF.W.0020.000000T0000Z-220824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Haven CT-
634 PM EDT Tue Aug 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN NEW HAVEN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4162 7303 4155 7301 4150 7313 4156 7316
      4156 7315 4157 7309 4159 7308 4159 7306
      4160 7306 4161 7306

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:54 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 23, 3:54 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
354 PM EDT Tue Aug 23 2022

.SYNOPSIS...
An upper level disturbance will send a stalled frontal system
across the area offshore this evening. High pressure will then
build in for the middle of the week. A weak cold front moves
through the area Friday night into Saturday. High pressure
then builds in for the rest of the weekend. Another frontal
system may approach the area by the first half of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A weak frontal system across the area will produce scattered
showers and thunderstorms into early this evening. An upper
level trough will then send the front offshore later this
evening as a cold front, putting an end to the convection. A few
strong storms will be possible in a moderate to high CAPE,
weakly sheared environment. In addition, moisture profiles will
continue to dry out from W to E in a deepening W/SW flow. Mid-
level lapse rates are also marginal at 5.5 to 6.0C. Conditions
are more favorable for CT and LI due to deeper moisture
profiles. Thus, mainly expecting a sub-severe event.

Behind the cold front, winds shift to the W/NW with dew points
gradually falling through the 60s.

Lows will range from the lower to mid 60s inland, to around 70
across the NYC metro area. This is slightly above normal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
For Wednesday, the area will remain under a weak upper trough, but
a significantly drier and more stable airmass. The latter of
which will allow for highs to get well into mid and upper 80s,
even around 90 for the NYC metro. This is about 5 to 8 degrees
above normal.

A thermal trough in the afternoon will allow for seabreeze
development with S/SW flow along the coast, but more westerly
inland.

Weak high pressure builds in from the west Wednesday night with
winds veering back to a light NW flow. Lows will be back into
the lower to mid 60s inland, to around 70 at the coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The long term looks relatively quiet, and stuck close to the NBM for
this update with a few changes. Global ensemble means depict a
departing upper trough by week's end followed by building heights
and ridging for the weekend into early next week as a subtropical
ridge pushes westward. The flow flattens to more zonal for next
Tuesday and Wednesday as a more potent upper low heads north the of
the area.

Surface high pressure moves offshore on Thursday, and deep
south/southwest flow will then allow for temperatures to warm up
ahead of an approaching cold front on Friday. The deterministic NBM
forecast MaxT values are still well below the 50th percentile of the
ensemble envelope and so have nudged high temperatures up toward the
50th percentile for the Thursday through Saturday period.

The timing of the cold front passage on Friday looks to be toward
later Friday afternoon into Friday evening. Forcing looks better
north of the CWA which may be a limiting factor for more widespread
convection, though the thermodynamic environment per model soundings
has 500-1500 J/kg of MUCAPE. So have maintained thunder chances into
early Saturday.

The cold front pushes offshore early Saturday as surface high builds
in from the northwest. Dry conditions along with a warmup expected
into Tuesday before another weak cold front moves through early
Wednesday. High pressure returns thereafter into the latter half of
next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Slow-moving front draped over the region gradually pushes offshore
tonight. Mainly VFR conditions expected through Wednesday.

Scattered showers remain possible through 00z at all terminals.
Coverage, timing, and placement of this activity continues to be
somewhat uncertain.

SW flow, less than 10 kt, gradually veers W tonight, becoming WNW/NW
Wednesday morning.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for changing flight categories this afternoon
and evening for the timing and coverage of showers. Confidence has
decreased for thunder into this evening, though cannot be entirely
ruled out at city terminals.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday through Thursday...VFR.
.Friday...Chance of MVFR or lower flight cat in any showers/tstms.
.Saturday-Sunday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/

&&

.MARINE...
SW winds of 10 to 15 kt ahead of a front this evening will
increase seas to around 4 ft on the ocean waters. This will be
short-lived thought as winds veer to the WNW behind the cold
frontal passage later tonight. Otherwise, Sub SCA conditions
are forecast for all waters into mid next week, as a weak
pressure gradient remains over the area.

&&

.FIRE WEATHER...
Areas of severe drought dot the local area, while most locations
are designated as abnormally dry conditions or moderate drought.
Most climate locations have not received an inch of rainfall
this month. KBDI levels, which are indicative of subterranean
depth of dryness, have been worsening with time. At present KBDI
levels, fire spread is enhanced, even without much wind. Some
relief has come with rainfall the last couple of days.

&&

.HYDROLOGY...
No hydrologic impacts expected through early next week.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at the ocean
beaches through Wednesday as seas build under southerly flow,
and with a southerly swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DBR/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...DBR
AVIATION...DR
MARINE...DBR/DW
FIRE WEATHER...
HYDROLOGY...DBR/DW
TIDES/COASTAL FLOODING...//
Hazardous weather outlook, Aug 23, 3:24 AM EDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 AM EDT Tue Aug 23 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-241000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 23, 1:30 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
130 PM EDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     WATER SPOUT      4 NNE ORIENT            41.19N 72.27W
08/23/2022                   ANZ331             NY   TRAINED SPOTTER

            WATER SPOUT NORTH OF ORIENT POINT REPORTED
            BY TRAINED SPOTTER.

&&

JP
Special weather statement, Aug 23, 1:32 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service New York NY
132 PM EDT Tue Aug 23 2022

NYZ079-231830-
Northeast Suffolk NY-
132 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of Fisher's Island
through 230 PM EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm
producing a waterspout near Plum Island, moving east at 15 mph.

HAZARD...Waterspouts, winds in excess of 30 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Fishers Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4124 7199 4124 7204 4128 7205 4130 7199
      4130 7193 4129 7192
TIME...MOT...LOC 1731Z 264DEG 11KT 4125 7214

WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR
Local storm report, Aug 23, 2:25 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      1 NNW JERICHO TURNPIKE  40.85N 73.36W
08/23/2022                   SUFFOLK            NY   FIRE DEPT/RESCUE

            GREENLAWN FD REPORTS FLOODING AROUND TOWN.
            LITTLE PLAINS ROAD CLOSED WITH SEVERAL
            VEHICLES STRANDED.

&&
Local storm report, Aug 23, 2:58 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
258 PM EDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      1 SSE ELWOOD            40.84N 73.34W
08/23/2022                   SUFFOLK            NY   LAW ENFORCEMENT

            ROAD CLOSURE NEAR DEER PARK AVE AND JERICHO
            TURNPIKE IN ELWOOD DUE TO FLOODING.

&&
Special weather statement, Aug 23, 3:25 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New York NY
325 PM EDT Tue Aug 23 2022

CTZ005-006-232015-
Northern Fairfield CT-Northern New Haven CT-
325 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of central Fairfield
and northwestern New Haven Counties through 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southbury, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Southbury, Wolcott,
Newtown, Cheshire, Monroe, Brookfield, Prospect, Middlebury, Beacon
Falls, Bethany and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 7294 4156 7295 4156 7288 4154 7285
      4157 7284 4155 7282 4157 7280 4157 7275
      4154 7275 4136 7322 4148 7340 4149 7338
      4147 7331 4149 7333 4151 7331 4151 7316
      4156 7316 4157 7309 4161 7305 4164 7298
TIME...MOT...LOC 1924Z 251DEG 9KT 4149 7321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Aug 23, 4:22 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service New York NY
422 PM EDT Tue Aug 23 2022

CTZ006-232100-
Northern New Haven CT-
422 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northwestern New
Haven County through 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlebury, or near Waterbury, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waterbury, Naugatuck, Southbury, Wolcott, Cheshire and Middlebury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4163 7294 4160 7293 4156 7295 4156 7289
      4147 7324 4151 7325 4151 7316 4156 7316
      4157 7309 4159 7308 4159 7306 4161 7305
      4161 7302 4163 7302 4164 7298 4164 7295
TIME...MOT...LOC 2022Z 247DEG 11KT 4155 7311

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DBR

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:10 PM EDTSpecial Weather StatementOKX50 min
Aug 23, 1:32 PM EDTSpecial Weather StatementOKX58 min
Aug 23, 3:25 PM EDTSpecial Weather StatementOKX50 min
Aug 23, 4:20 PM EDTAreal Flood AdvisoryOKXNaugatuck Valley Planning Region85 min
Aug 23, 4:22 PM EDTSpecial Weather StatementOKX38 min
Aug 23, 4:29 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region61 min
Aug 23, 5:19 PM EDTSpecial Weather StatementOKX41 min
Aug 23, 5:50 PM EDTAreal Flood AdvisoryOKXNaugatuck Valley Planning Region115 min
Aug 23, 5:53 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region49 min
Aug 23, 6:16 PM EDTSpecial Weather StatementOKX59 min
Aug 23, 6:19 PM EDTFlash Flood WarningOKXNaugatuck Valley Planning Region85 min
Aug 23, 7:18 PM EDTSpecial Weather StatementOKX42 min
Aug 23, 7:51 PM EDTSpecial Weather StatementOKX39 min

Nearby

Flash Flood Warnings in Connecticut, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.